Alert archive / Florida / Frost Advisories in 2021

Frost Advisory 2, NWS Jacksonville, FL

January 16, 20214 counties in Florida

NWS Jacksonville, FL issued this frost advisory at Jan 16, 2021, 2:56 AM EST for 4 counties in Florida. It took effect at Jan 17, 2021, 1:00 AM EST. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Jan 16, 2021, 2:56 AM EST (07:56 UTC)
In effect from
Jan 17, 2021, 1:00 AM EST
Expired
Jan 17, 2021, 8:56 AM EST
In force
8 hr
Issued by
NWS Jacksonville, FL

Counties Duval County, FL, Flagler County, FL, Marion County, FL, Nassau County, FL

The radar

The Jacksonville radar (KJAX), 64 km from the middle of the area, began a volume at 07:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 00:00Z, 7.9 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 00:00Z on 2021-01-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 35 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 00:00Z on 2021-01-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -72 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
35 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
500 m above ground
0-6 km bulk shear
86 kt
0-1 km storm-relative helicity
-72 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

719 
WWUS72 KJAX 160756
NPWJAX

URGENT - WEATHER MESSAGE
National Weather Service Jacksonville FL
256 AM EST Sat Jan 16 2021

FLZ033-037-038-124-125-133-138-140-240-340-162145-
/O.NEW.KJAX.FR.Y.0002.210117T0600Z-210117T1400Z/
Inland St. Johns-Putnam-Inland Flagler-Coastal Nassau-
Coastal Duval-Coastal St. Johns-Coastal Flagler-Eastern Marion-
Central Marion-Western Marion-
Including the cities of Fruit Cove, Switzerland, Bakersville, 
Picolata, Bostwick, Carraway, Palatka, Bunnell, Espanola, 
Andalusia, Amelia City, Fernandina Beach, Yulee, Arlington, 
Jacksonville, Oceanway, Tallyrand, Ponte Vedra Beach, Durbin, 
Palm Valley, Anastasia, Saint Augustine, Palm Coast, Lynne, 
Moss Bluff, Anthony, Burbank, Ocala, Weirsdale, and Ocala Airport
256 AM EST Sat Jan 16 2021

...FROST ADVISORY IN EFFECT FROM 1 AM TO 9 AM EST SUNDAY...

* WHAT...Temperatures as low as 33 will result in frost 
  formation.

* WHERE...Inland St. Johns, Putnam, Inland Flagler, Coastal 
  Nassau, Coastal Duval, Coastal St. Johns, Coastal Flagler, 
  Eastern Marion, Central Marion and Western Marion Counties.

* WHEN...From 1 AM to 9 AM EST Sunday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if left
  uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

FLZ024-025-031-032-136-236-162145-
/O.NEW.KJAX.FZ.A.0002.210117T0600Z-210117T1400Z/
Inland Nassau-Inland Duval-Bradford-Clay-Eastern Alachua-
Western Alachua-
Including the cities of Ratliff, Hilliard, Kings Ferry, 
Bryceville, Normandy, Ortega, Riverside, San Marco, Starke, 
New River, Doctors Inlet, Lakeside, Bellair, Middleburg, 
Orange Park, Gainesville, Gainesville Airport, Newnans Lake, 
High Springs, Newberry, and Archer
256 AM EST Sat Jan 16 2021

...FREEZE WATCH IN EFFECT FROM LATE TONIGHT THROUGH SUNDAY
MORNING...

* WHAT...Sub-freezing temperatures as low as 31 possible. Areas to
  widespread frost expected as well.

* WHERE...Inland Nassau, Inland Duval, Bradford, Clay, Eastern 
  Alachua and Western Alachua Counties.

* WHEN...From late tonight through Sunday morning.

* IMPACTS...Frost and freeze conditions could kill crops and 
  other sensitive vegetation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Appropriate action should be taken to ensure tender vegetation
and outdoor pets have adequate protection from the cold
temperatures. Young children, the elderly and the homeless are
especially vulnerable to the cold. Take measures to protect them.

&&

$$
2 follow-up statements
676 
WWUS72 KJAX 161849
NPWJAX

URGENT - WEATHER MESSAGE
National Weather Service Jacksonville FL
149 PM EST Sat Jan 16 2021

FLZ024-025-031-032-136-236-171400-
/O.UPG.KJAX.FZ.A.0002.210117T0600Z-210117T1400Z/
/O.NEW.KJAX.FZ.W.0002.210117T0600Z-210117T1400Z/
Inland Nassau-Inland Duval-Bradford-Clay-Eastern Alachua-
Western Alachua-
Including the cities of Ratliff, Hilliard, Kings Ferry, 
Bryceville, Normandy, Ortega, Riverside, San Marco, Starke, 
New River, Doctors Inlet, Lakeside, Bellair, Middleburg, 
Orange Park, Gainesville, Gainesville Airport, Newnans Lake, 
High Springs, Newberry, and Archer
149 PM EST Sat Jan 16 2021

...FREEZE WARNING IN EFFECT FROM 1 AM TO 9 AM EST SUNDAY...

* WHAT...Sub-freezing temperatures as low as 31 expected. Frost is 
  also expected.

* WHERE...Inland Nassau, Inland Duval, Bradford, Clay, Eastern 
  Alachua and Western Alachua Counties.

* WHEN...From 1 AM to 9 AM EST Sunday.

* IMPACTS...Frost and freeze conditions could kill crops and 
  other sensitive vegetation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Appropriate action should be taken to ensure tender vegetation
and outdoor pets have adequate protection from the cold
temperatures. Young children, the elderly and the homeless are
especially vulnerable to the cold. Take measures to protect them.

&&

$$

FLZ033-037-038-124-125-133-138-140-240-340-171400-
/O.CON.KJAX.FR.Y.0002.210117T0600Z-210117T1400Z/
Inland St. Johns-Putnam-Inland Flagler-Coastal Nassau-
Coastal Duval-Coastal St. Johns-Coastal Flagler-Eastern Marion-
Central Marion-Western Marion-
Including the cities of Fruit Cove, Switzerland, Bakersville, 
Picolata, Bostwick, Carraway, Palatka, Bunnell, Espanola, 
Andalusia, Amelia City, Fernandina Beach, Yulee, Arlington, 
Jacksonville, Oceanway, Tallyrand, Ponte Vedra Beach, Durbin, 
Palm Valley, Anastasia, Saint Augustine, Palm Coast, Lynne, 
Moss Bluff, Anthony, Burbank, Ocala, Weirsdale, and Ocala Airport
149 PM EST Sat Jan 16 2021

...FROST ADVISORY REMAINS IN EFFECT FROM 1 AM TO 9 AM EST
SUNDAY...

* WHAT...Temperatures as low as 33 will result in frost 
  formation.

* WHERE...Eastern Marion, Coastal Nassau, Coastal St. Johns, 
  Central Marion, Western Marion, Putnam, Inland Flagler, 
  Coastal Duval, Inland St. Johns and Coastal Flagler Counties.

* WHEN...From 1 AM to 9 AM EST Sunday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$
948 
WWUS72 KJAX 171356
NPWJAX

URGENT - WEATHER MESSAGE
National Weather Service Jacksonville FL
856 AM EST Sun Jan 17 2021

FLZ024-025-031-032-136-236-171500-
/O.CAN.KJAX.FZ.W.0002.000000T0000Z-210117T1400Z/
Inland Nassau-Inland Duval-Bradford-Clay-Eastern Alachua-
Western Alachua-
Including the cities of Ratliff, Hilliard, Kings Ferry, 
Bryceville, Normandy, Ortega, Riverside, San Marco, Starke, 
New River, Doctors Inlet, Lakeside, Bellair, Middleburg, 
Orange Park, Gainesville, Gainesville Airport, Newnans Lake, 
High Springs, Newberry, and Archer
856 AM EST Sun Jan 17 2021

...FREEZE WARNING IS CANCELLED...

$$

FLZ033-037-038-124-125-133-138-140-240-340-171500-
/O.CAN.KJAX.FR.Y.0002.000000T0000Z-210117T1400Z/
Inland St. Johns-Putnam-Inland Flagler-Coastal Nassau-
Coastal Duval-Coastal St. Johns-Coastal Flagler-Eastern Marion-
Central Marion-Western Marion-
Including the cities of Fruit Cove, Switzerland, Bakersville, 
Picolata, Bostwick, Carraway, Palatka, Bunnell, Espanola, 
Andalusia, Amelia City, Fernandina Beach, Yulee, Arlington, 
Jacksonville, Oceanway, Tallyrand, Ponte Vedra Beach, Durbin, 
Palm Valley, Anastasia, Saint Augustine, Palm Coast, Lynne, 
Moss Bluff, Anthony, Burbank, Ocala, Weirsdale, and Ocala Airport
856 AM EST Sun Jan 17 2021

...FROST ADVISORY IS CANCELLED...

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this frost advisory went out at Jan 16, 12:24 AM EST, 2 hours 32 minutes earlier.

Area forecast discussion, Jan 16, 12:24 AM EST, 2 hours 32 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
1224 AM EST Sat Jan 16 2021

.AVIATION...
[Through 06Z Sunday]

VFR expected to prevail this TAF period, as the last of the low
clouds and fog Friday evening have mostly moved out of the area
as of 05Z. Westerly winds of 5-10 kt expected into the early
morning hours. West winds expected to increase after 15z Saturday
at 14-18 knots with gusts of 22-28 knots through the afternoon
hours. Winds should relax by the evening hours.

&&

.PREV DISCUSSION [809 PM EST]...

.NEAR TERM [Through Tonight]...

A cold front is pressing its way across the area from west to east
this afternoon bringing widespread showery rain ahead of it.
Scattered to numerous gusty showers are likely areawide before
the front and back edge of showers exits offshore late this
evening. Not much in the way of considerable rainfall with totals
likely to be a quarter of an inch or less. Breezy winds around
10-15 mph will continue ahead of and with the showers, with gusts
between 25-35 mph possible. A dry, cold airmass will funnel in
behind the front, allowing lows to drop into the 30s and lower
40s tonight. A light breeze will persist overnight bringing wind
chills down to the upper 20s across southeast GA and low to mid
30s across northeast FL.

In the wake of the cold front, cool and sunny conditions are
expected on Saturday. Post-frontal westerly winds will remain strong
and gusty through Saturday morning and afternoon as the local
pressure gradient tightens in response to an intensifying surface
low over the Northeastern US. Wind speeds are generally expected
range between 15-25 mph with gusts as high as 40 mph. Gradients
will begin to ease Saturday evening as upper trough axis pivots
northeastward into the Atlantic. Saturday's highs will range in
the low to mid 50s across southeast GA and mid to upper 50s across
northeast Fl. Stronger cold air advection and light to near calm
winds Saturday night will lead to widespread freeze and frost.
Areas generally along and west of the I-95 corridor will have best
chance at reaching freezing or subfreezing temps whereas coastal
and beach communities will bottom out the upper/mid 30s.

.SHORT TERM [Saturday Through Sunday Night]...

After a clear sunny day on Saturday, high clouds will stream
toward the area on southwesterly flow on Sunday as another upper
trough approaches. The trough will round its way into and across
the Deep South Sunday night, dragging an upper front with it. With
the dry airmass in place the front isn't expected to result in
any precip. Clouds will scatter out on Monday as the upper trough
swings into the Atlantic and surface ridge axis extends into the
region. Below normal temperatures will continue through the
weekend and into early next with another light freeze possible for
inland areas Monday night.

.LONG TERM [Monday Through Friday]...

Surface high pressure will settle over the region next week as the
southern stream jet intensifies to our north. This intensified
southern stream should shelter the region from any northern
stream impulses. Under this sheltered regime, temperatures will
gradually warm back to and then slightly above normal through next
week. Chances for showers will creep back into the forecast late
next week as the southern and northern streams merge and an
impulse attempts to amplify southward toward the area, though this
is predicated on the progressiveness and flattening of the
ridging aloft.

.MARINE...

Gusty south-southwesterly winds will continue over the offshore
waters this afternoon ahead an approaching cold front. A Small
Craft Advisory is now in effect for the offshore waters, expanding
to nearshore waters north of St. Augustine late Saturday morning
with gusty post-frontal westerly winds between 15-25 knots.
Conditions will improve by Sunday as the upper disturbance pivots
away and high pressure begins to build toward the region. High
pressure will dominate through the middle of next week resulting
in smooth boating conditions.

Rip Currents: Low Risk through the weekend with prevailing
offshore flow.

.FIRE WEATHER...

Breezy conditions will continue ahead of the cold front pressing
through the region this afternoon and evening. Scattered to
numerous will accompany the front as it pushes through this
evening. Winds will shift westerly behind the front remaining
gusty through Saturday. Strong transport winds and deep mixing
will lead to very high afternoon dispersions through the weekend.
A dry, cold airmass will filter in behind the front with afternoon
30-45% through the weekend. Combination of dryness and breeziness
on Saturday will lead to elevated fire weather conditions. Winds
will relax Sunday and remain light through middle of next week as
high pressure builds into and over the region.

&&

.PRELIMINARY POINT TEMPS/POPS...

AMG  53  29  55  34  57 /   0   0   0   0   0
SSI  55  36  55  39  58 /   0   0   0   0   0
JAX  58  32  59  38  60 /   0   0   0   0   0
SGJ  60  36  59  42  60 /   0   0   0   0   0
GNV  59  32  60  37  61 /   0   0   0   0   0
OCF  60  34  61  42  63 /   0   0   0   0   0

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...Small Craft Advisory until 10 PM EST this evening for Waters
     from Altamaha Sound GA to Fernandina Beach FL from 20 to 60
     NM-Waters from Fernandina Beach to St. Augustine FL from 20
     to 60 NM-Waters from St. Augustine to Flagler Beach FL from
     20 to 60 NM.

     Small Craft Advisory from 10 AM this morning to 10 PM EST this
     evening for Coastal waters from Altamaha Sound to
     Fernandina Beach FL out 20 NM-Coastal waters from
     Fernandina Beach to St. Augustine FL out 20 NM.

&&

In the hours before

Special weather statement, Jan 15, 9:21 PM EST, 5 hours 35 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
921 PM EST Fri Jan 15 2021

FLZ023>025-122-124-125-GAZ134>136-151>154-165-166-250-264-350-364-
160500-
Baker-Inland Nassau-Inland Duval-Northern Columbia-Coastal Nassau-
Coastal Duval-Bacon-Appling-Wayne-Pierce-Brantley-Inland Glynn-
Coastal Glynn-Inland Camden-Coastal Camden-Northern Ware-
Northeastern Charlton-Southern Ware-Western Charlton-
Including the cities of Macclenny, Olustee, Ratliff, Hilliard,
Kings Ferry, Bryceville, Normandy, Ortega, Riverside, San Marco,
Winfield, Suwannee Valley, Amelia City, Fernandina Beach, Yulee,
Arlington, Jacksonville, Oceanway, Tallyrand, Alma, New Lacy,
Baxley, Pine Grove, Plant Hatch, Doctortown, Gardi, Jesup,
Blackshear, Atkinson, Hickox, Hortense, Nahunta, Raybon,
Waynesville, Hoboken, Thalmann, Jekyll Island, Glynn Haven,
Sea Island, St. Simons, Country Club Estate, Dock Junction,
Colesburg, Tarboro, Waverly, Woodbine, Dover Bluff, Kingsland,
Dungeness, Needham, Waycross, Winokur, Folkston, St. George,
Homeland, Race Pond, and Stephen Foster State Park
921 PM EST Fri Jan 15 2021

...PATCHY DENSE FOG THIS EVENING...

Low clouds and patchy dense fog continues to drift slowly eastward
into coastal Southeast Georgia from Waycross to Brunswick and also
southward into the Jacksonville Metro Area. Local visibilities of
one quarter mile or less will be possible through midnight, with
improving conditions after midnight. Use extra caution when
traveling this evening, slow down and use low beam headlights
when encountering dense fog conditions.

HESS

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 16, 2:56 AM ESTFreeze WatchJAXAlachua, Bradford, Nassau11 hr
Jan 16, 1:49 PM ESTFreeze WarningJAXAlachua, Bradford, Nassau19 hr

Nearby

Frost Advisories in Florida, 2021Every frost advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.